MAUDE Adverse Event Report: SYNTHES MONUMENT CONICAL EXTRACTION SCREW; TRAY,SURGICAL INSTRUMENT

SYNTHES MONUMENT CONICAL EXTRACTION SCREW; TRAY,SURGICAL INSTRUMENT
Catalog Number 387.34
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was attempted.The report indicates that: the lot# provided is invalid and dhr was launched to current manufacture, which is a supplier.A dhr file for part #387.34, lot #a3a0362 combination could not be found in docusphere.If more information becomes available this dhr review will be revisited and updated.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure on (b)(6) 2016, after the screw was inserted, surgeon notice that the screw head was broken.A conical screw extractor was brought in to remove the broken screw.The reporter stated that screw was removed attached to the tip of the extractor in one piece.All fragments were retrieved.However, while the surgery was still in progress, the reporter noticed that the extractor tip was broken inside the screw.The extractor is now in two pieces with the tip inside the screw, meanwhile, another screw was used to complete the surgery.There was no surgical delay and procedure was completed successfully.Patient status was reported as stable.This complaint involve 2 parts.This report is 1 of 2 for com-(b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed.The returned extraction screw was confirmed to have a broken tip.The tip is embedded within the head of the returned screw and is unable to be removed.The returned screw is confirmed to have one of the four prongs broken off of the head.The screw shows signs of wear consistent with implant and removal.No other issues were noted with either device.A visual inspection and drawing review were performed as part of this investigation.Replication of the complaint condition is not applicable as the devices are already broken.The complaint is confirmed.Use of the returned expansion head screw is outlined in the cslp variable angle technique guide.The conical extraction screw is part of the screw removal set (01.240.001) found in the screw removal set technique guide.Relevant drawings were reviewed during investigation.The design history was not found to impact the complaint condition.No definitive root cause was able to be determined.The returned screw removal part is specifically designed to be able to remove screws which are stuck and require more torque that usual to remove, or screws which are damaged preventing them from being removed as usual.The nature of screw removal can expose the screw removal parts to excessive torques and off axis forces.Additionally the extractor must bite into the screw in order to successfully function.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.Procedure date corrected from (b)(6) 2016 to (b)(6) 2017.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The procedure was performed on (b)(6) 2017.

Brand Name
CONICAL EXTRACTION SCREW
Common Device Name
TRAY,SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6269879
Report Number1719045-2017-10044
Device Sequence Number19062766
Product Code FSM
UDI-Device Identifier10705034771083
UDI-Public(01)10705034771083(10)A3A0362
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number387.34
Device Lot NumberA3A0362
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/04/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/23/2017
Supplement Report FDA Received Date02/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1